People who suffer regular acidity and take medications to relieve it, might have an increased risk of vitamin B-12 deficiency, says a new research.
Acid-reflux medications come in two forms- proton pump inhibitors (PPIs) and histamine-2 receptor antagonists (H2 blockers). Taking PPIs for more than two years was linked to a 65 per cent increased risk of vitamin B-12 deficiency while consuming H2 blockers for more than two years puts you at a 25 percent increased risk for the same deficiency.
"This study raises the question of whether or not people who are on long-term acid suppression need to be tested for vitamin B-12 deficiency," said study author Dr. Douglas Corley, a research scientist and gastroenterologist at Kaiser Permanente's division of research in Oakland, Calif.
Corley said, however, that these findings should be confirmed by another study. "It's hard to make a general clinical recommendation based on one study, even if it is a large study," he said.
The U.S. Office of Dietary Supplements (ODS) mentions vitamin B-12 to be an important nutrient that helps in keeping blood and nerve cells healthy. According to the ODS, between 1.5 percent and 15 percent of Americans are deficient in B-12. The nutrient can naturally be found in meat, fish, poultry, eggs, milk, and other dairy products.
Although the study found an association between taking acid-reflux drugs long-term and having a higher risk of a B-12 deficiency, it didn't establish a cause-and-effect relationship.
The study's findings were published in the Dec. 11 issue of the Journal of the American Medical Association.
Read more Health News.
Though all possible measures have been taken to ensure accuracy, reliability, timeliness and authenticity of the information; Onlymyhealth assumes no liability for the same. Using any information of this website is at the viewers’ risk. Please be informed that we are not responsible for advice/tips given by any third party in form of comments on article pages . If you have or suspect having any medical condition, kindly contact your professional health care provider.